Alert archive / Ohio / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 23, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at May 10, 2013, 2:05 PM EDT for Cuyahoga County, Lake County, Ohio. It was in force for 40 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 10, 2013, 2:05 PM EDT (18:05 UTC)
- Expired
- May 10, 2013, 2:45 PM EDT
- In force
- 40 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
Counties Cuyahoga County, OH, Lake County, OH
The radar
The Cleveland radar (KCLE), 53 km from the middle of the area, began a volume at 18:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 2:22 PM EDT | HAIL 1 | 5 Ne Cleveland, OH | QUARTER SIZE HAIL AT SOUTH EUCLID ROAD AND GREEN ROAD. |
| May 10, 2:23 PM EDT | HAIL 1 | 10 E Cleveland, OH | |
| May 10, 2:36 PM EDT | HAIL 1.75 | 1 S Willowick, OH | |
| May 10, 2:55 PM EDT | HAIL 1 | 4 N Chardon, OH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 6.1 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 949 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
314
WUUS51 KCLE 101805
SVRCLE
OHC035-085-101845-
/O.NEW.KCLE.SV.W.0023.130510T1805Z-130510T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
205 PM EDT FRI MAY 10 2013
THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN CUYAHOGA COUNTY IN NORTHEAST OHIO
LAKE COUNTY IN NORTHEAST OHIO
* UNTIL 245 PM EDT
* AT 159 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
CLEVELAND...AND MOVING NORTHEAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
PAINESVILLE...
CLEVELAND HEIGHTS...
EUCLID...
WILLOUGHBY...
EASTLAKE...
MENTOR...
PERRY...
MADISON...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.
&&
LAT...LON 4172 8100 4171 8110 4164 8111 4164 8129
4157 8130 4157 8139 4145 8139 4135 8162
4149 8176 4156 8162 4176 8131 4177 8124
4185 8100
TIME...MOT...LOC 1805Z 235DEG 28KT 4147 8159
$$
LAPLANTE1 follow-up statement
166
WWUS51 KCLE 101831
SVSCLE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
231 PM EDT FRI MAY 10 2013
OHC035-085-101845-
/O.CON.KCLE.SV.W.0023.000000T0000Z-130510T1845Z/
CUYAHOGA OH-LAKE OH-
231 PM EDT FRI MAY 10 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR LAKE AND EASTERN CUYAHOGA COUNTIES...
AT 224 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING QUARTER SIZE HAIL. THE THUNDERSTORM IS
CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS
STORM WAS LOCATED NEAR HIGHLAND HEIGHTS...OR 11 MILES EAST OF
CLEVELAND...MOVING NORTHEAST AT 25 MPH.
LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
WILLOUGHBY HILLS...WILLOWICK...WAITE HILL...EASTLAKE...TIMBERLAKE...
LAKELINE...KIRTLAND...KIRTLAND HILLS...WILLOUGHBY AND MENTOR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. THIS IS AN
EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS!
&&
LAT...LON 4172 8100 4171 8110 4164 8111 4164 8129
4157 8130 4157 8139 4145 8139 4135 8162
4149 8176 4156 8162 4176 8131 4177 8124
4185 8100
TIME...MOT...LOC 1830Z 234DEG 20KT 4155 8144
$$
LOMBARDYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 1:20 PM EDT, 45 minutes earlier.
Area forecast discussion, May 10, 1:20 PM EDT, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 120 PM EDT FRI MAY 10 2013 .SYNOPSIS... LOW PRESSURE NEAR CHICAGO WILL MOVE JUST NORTH OF LAKE ERIE THIS AFTERNOON. AS THE LOW PASSES IT WILL ALLOW A COLD FRONT TO MOVE ACROSS NORTHERN OHIO AND NW PA. A REINFORCING SURGE OF COOLER AIR WILL ARRIVE BY EARLY SUNDAY MORNING. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... UPDATE...REMOVED POPS FOR THE REMAINDER OF THE MORNING AND ADJUSTED TEMPS BASED ON HRRR. PREVIOUS DISCUSSION... AN AREA OF SHOWERS LOCATED NEAR AND JUST NORTH OF A WARM FRONT WILL MOVE ACROSS THE REGION THIS MORNING. THIS CONVECTION WILL LIKELY WEAKEN AS IT MOVES EASTWARD THROUGH MID MORNING. WE WILL THEN WATCH AN AREA OF LOW PRESSURE MOVE ALONG THE FRONTAL BOUNDARY JUST NORTH OF LAKE ERIE. IT APPEARS THAT THERE WILL BE A BREAK IN THE SHOWER AND THUNDERSTORM ACTIVITY FOR LATE THIS MORNING INTO EARLY AFTERNOON. THE UNCERTAINTY FOR THE AFTERNOON IS HOW SOON THE FRONT WILL MOVE INTO NORTHERN OHIO AND NW PA. SINCE THERE IS NOT A STRONG PIECE OF ENERGY ALOFT IT WILL TAKE CONVERGENCE NEAR AND JUST AHEAD OF THE FRONT TO INITIATE THE AFTERNOON CONVECTION. THE STRENGTH OF THE STORMS IS ALSO A BIT UNCERTAIN SINCE CLOUD COVER AND THE MORNING SHOWERS MAY LIMIT THE AMOUNT OF HEATING THAT CAN OCCUR ACROSS THE REGION. HOWEVER THERE WILL BE THE POTENTIAL FOR SOME STRONGER WIND GUSTS WITH THE AFTERNOON THUNDERSTORMS THAT DEVELOP. THIS SEVERE POTENTIAL WILL MAINLY BE NEAR AND SOUTH OF A LINE FROM MARION TO MEADVILLE. HIGHS TODAY SHOULD BE ABLE TO REACH THE LOWER AND MIDDLE 70S AT MOST LOCATIONS. && .SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/... THERE WILL CONTINUE TO BE STRONG TO MAYBE SEVERE THUNDERSTORMS NEAR AND SOUTH OF THE FRONTAL BOUNDARY INTO THE EVENING HOURS ACROSS THE SOUTHEASTERN PORTION OF THE COUNTY WARNING AREA. IT WILL BE COOLER IN THE WAKE OF THE FRONTAL BOUNDARY BUT IT IS NOT EXPECTED TO TAKE ALL OF THE LOW LEVEL MOISTURE WITH IT. THE REMAINING LOW LEVEL MOISTURE AND A PIECE OF JET ENERGY DIVING INTO THE UPPER LEVEL TROUGH WILL BRING ANOTHER ROUND OF SCATTERED SHOWERS AND THUNDERSTORMS TO THE AREA SATURDAY AFTERNOON AND EVENING. THESE STORMS SHOULD NOT BE SEVERE BUT SOME SMALL HAIL WILL BE POSSIBLE WITH THEM. AS THE REINFORCING SURGE OF COLDER AIR MOVES ACROSS THE WARM WATERS OF LAKE ERIE ON SUNDAY THERE SHOULD BE SOME ISOLATED TO SCATTERED LAKE EFFECT RAIN SHOWERS. THESE COULD LINGER INTO MONDAY AND MAY PROVIDE ENOUGH CLOUD COVER FOR PORTIONS OF THE AREA TO AVOID THE POSSIBILITY OF FROST FOR LATE SUNDAY NIGHT INTO MONDAY MORNING. WE WILL STILL CONTINUE TO MENTION PATCHY FROST IN THE FORECAST WITH THE BEST CHANCES OF SEEING IT ACROSS THE WESTERN HALF OF THE REGION. FRIDAYS HIGHS WILL BE BELOW AVERAGE WITH HIGHS IN THE LOWER TO MIDDLE 60S...MAYBE SOME UPPER 50S ACROSS NW PA. IT WILL BE COOL MOTHERS DAY AND MONDAY WITH MOST LOCATIONS REMAINING IN THE 50S. && .LONG TERM /TUESDAY THROUGH THURSDAY/... MODELS HAVE SLOWED DOWN THE DEPARTURE OF THE EAST COAST UPPER TROUGH ON TUESDAY WHICH WILL DELAY THE APPROACHING WARM FRONT. GIVEN THIS TREND AND A FAIRLY PESSIMISTIC CLOUD FORECAST...LOWERED HIGH TEMPERATURES SEVERAL DEGREES...ESPECIALLY IN EASTERN AREAS. BOTH THE 00Z GFS/ECMWF SHOW THE WARM FRONT LIFTING NORTH ACROSS OHIO BY LATE IN THE DAY WEDNESDAY WITH HIGHS REBOUNDING TO THE 70S. MODEL SPREAD INCREASES BEYOND THAT POINT WITH HOW LONG IT TAKES TO BREAK DOWN THE RIDGE ALOFT WHILE ENERGY LIFTS OUT OF THE PLAINS. WILL CONTINUE TO CARRY A LOW CHANCE POP ON THURSDAY ALTHOUGH ECMWF WOULD SUGGEST A SLOWER ARRIVAL. && .AVIATION /13Z FRIDAY THROUGH TUESDAY/... CONVECTION WILL CONTINUE THROUGH LATE AFTERNOON BEFORE TRANSITIONING OVER TO MAINLY RAINSHOWERS AS AN AREA OF LOW PRESSURE MOVES INTO THE REGION. WINDS WILL GUST INTO THE LOWER 20S OUT OF THE SOUTHWEST...BECOMING NW AROUND 10KT OR LESS BEHIND FRONTAL PASSAGE TONIGHT. THE RAIN WILL TAPER OFF LATER THIS EVENING BUT LEAVE BEHIND ENOUGH LOW LEVEL MOISTURE TO SUPPORT IFR CEILINGS OVERNIGHT. FOR AREAS THAT RECEIVE A NOTABLE AMOUNT OF PRECIPITATION THERE COULD ALSO BE REDUCTION IN VISIBILITIES. THE CLOUDS WILL BE SLOW TO LIFT AND MIX OUT TOMORROW. .OUTLOOK...NON-VFR PROBABLE OVERNIGHT AND CHANCE OF SHOWERS SATURDAY. NON VFR POSSIBLE SUN NIGHT AND MONDAY IN NE OH/NW PA. && .MARINE... AN AREA OF LOW PRESSURE WILL MOVE EAST ACROSS LAKE ERIE TODAY WITH SOUTHWEST WINDS AHEAD OF IT...VEERING TO NORTHWEST OVERNIGHT IN ITS WAKE. WINDS WILL SHIFT BACK AROUND TO THE WEST SOUTHWEST ON SATURDAY AHEAD OF AN APPROACHING COLD FRONT. THIS FRONT WILL TRAVERSE THE LAKE ON SATURDAY EVENING...FOLLOWED BY A RE-ENFORCING COLD FRONT ON SUNDAY. A COOL AIRMASS WILL SETTLE OVER THE LAKE AND RESULT IN UNSTABLE CONDITIONS. THE COMBINATION OF 20-25 KNOT WINDS AND BUILDING WAVES MAY WARRANT A SMALL CRAFT ADVISORY ON SUNDAY. HIGH PRESSURE WILL BUILD IN FROM THE WEST ON TUESDAY WITH IMPROVING CONDITIONS. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...MULLEN NEAR TERM...TK/MULLEN SHORT TERM...MULLEN LONG TERM...KEC AVIATION...KEC MARINE...KEC
Hazardous weather outlook, May 10, 4:31 AM EDT, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 431 AM EDT FRI MAY 10 2013 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-110845- LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA- ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL- WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW- HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE- CRAWFORD PA- 431 AM EDT FRI MAY 10 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF NORTHERN OHIO AND NORTHWEST PENNSYLVANIA THIS AFTERNOON AND EVENING MAINLY NEAR AND SOUTH OF A LINE FROM MARION TO MEADVILLE. THE MAIN THREAT WILL BE STRONG DAMAGING WINDS BUT SOME LARGE HAIL IS POSSIBLE. CONVERGENCE ALONG A COLD FRONT THAT WILL SAG INTO THE REGION DURING THE AFTERNOON WILL PRODUCE A ROUND OF THUNDERSTORMS THAT WILL CONTINUE INTO THE EVENING. THE STRENGTH OF THE STORMS IS A BIT UNCERTAIN SINCE CLOUD COVER FROM THE MORNING SHOWERS MAY LIMIT THE AMOUNT OF HEATING THAT CAN OCCUR ACROSS THE REGION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PATCHY FROST WILL BE POSSIBLE MONDAY AND TUESDAY MORNINGS. BE PREPARED TO TAKE PRECAUTIONS TO PROTECT ANY TEMPERATURES SENSITIVE PLANTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. LEZ061-142>149-162>169-110845- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY- 431 AM EDT FRI MAY 10 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 2:40 PM EDT | Special Marine Warning | CLE | 80 min | |
| May 10, 2:42 PM EDT | Severe Thunderstorm Warning | CLE | Geauga, Lake | 48 min |
| May 10, 2:44 PM EDT | Severe Thunderstorm Warning | CLE | Knox | 46 min |
| May 10, 3:11 PM EDT | Severe Thunderstorm Warning | CLE | Ashtabula | 49 min |
| May 10, 3:22 PM EDT | Severe Thunderstorm Warning | CLE | Ashtabula | 53 min |
| May 10, 4:13 PM EDT | Severe Thunderstorm Warning | CLE | Cuyahoga | 47 min |
| May 10, 4:20 PM EDT | Special Marine Warning | CLE | 115 min | |
| May 10, 4:57 PM EDT | Severe Thunderstorm Warning | CLE | Trumbull | 48 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.